Wyoming, 2003

Winter Storm in Wyoming, February 1 to 2, 2003

February 1 to 2, 2003 · NWS RIW · 12 events in 12 counties and zones

A vigorous upper level disturbance moving through the central Rockies coupled with strong, moist upslope flow resulted in a significant winter storm. The snow was heaviest across central and southwest Wyoming.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A vigorous upper level disturbance moving through the central Rockies coupled with strong, moist upslope flow resulted in a significant winter storm. The snow was heaviest across central and southwest Wyoming. Snowfall amounts ranged from 12 to 20 inches in the mountains to 6 to 14 inches in the lower elevations. The wind and snow produced blizzard conditions across Sweetwater county during the late morning and afternoon of February 2, causing numerous accidents along I-80. Also, I-80 was closed for a period of time, east of Rock Springs. A wind gust of 61 mph was reported at the Rock Springs airport on February 2 at 12:18 PM MST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 1, 2:20 PM MST, 6 hours 40 minutes earlier.

Area forecast discussion, Feb 1, 2:20 PM MST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
220 PM MST SAT FEB 1 2003

...TONIGHT THROUGH TUESDAY...
MAIN FOCUS ON FIRST 24 HOURS OF FORECAST PERIOD.  JET AXIS RUNNING
FROM NORTHERN CALIFORNIA THROUGH MONTANA TO SEPARATE SETTING UP
GOOD LFQ/RRQ COUPLET OVER CENTRAL AND SOUTH SUNDAY MORNING.
FRONT/TROUGH CLOSING IN ON WEST AND NORTH BORDERS TO FRONTOGENESIZE
NORTH TO SOUTH ACROSS STATE TONIGHT.  BEST LIFT OCCURS ALONG FRONT
AS H7 TEMPS COOL FROM 0C (RAIN) TO -8C (SNOW).  DURATION OF EVENT
TO BE SHORTLIVED IN NW ZONES AS NE FLOW DOWNSLOPE FLOW BEGIN TO
SHUTOFF PRECIPITATION BY 06Z...THUS WINDOW OF OPPORTUNITY NARROW
FOR ANY HILIGHT CRITERIA.  WILL CONTINUE WINTER STORM WARNING FOR
SOUTHWEST MOUNTAINS TONIGHT WHERE SNOWFALL DURATION SHOULD LAST
FROM 12 TO 18 HOURS TOGETHER WITH LONGER FAVORABLE OROGRAPHIC WIND
FLOW.  MAIN CONCERN EAST OF THE DIVIDE IS THE TEMPERATURE
TRANSITION AS FRONT BLOWS THROUGH WITH PRECIPITATION LIKELY
BEGINNING AS RAIN AND CHANGING OVER TO SNOW.  HAVE ISSUED
ADVISORIES FOR ALL AREAS EAST OF DIVIDE MORESO FOR HAZARDOUS NATURE
OF THIN LAYER OF ICE LIKELY TO FORM BENEATH ANY SNOWFALL RATHER THAN
FOR SNOWFALL AMOUNTS.    IN SOUTHWEST...WILL UPGRADE CURRENT WINTER
STORM WATCH TO WARNING WHERE SNOWFALL SHOULD CONTINUE THROUGH MOST
OF SUNDAY TOGETHER WITH HAZARDOUS NATURE OF EVENT AFOREMENTIONED.
STRONG SUBSIDENCE BEHIND TROUGH CLEARS THINGS OUT SUNDAY NIGHT AND
MONDAY.  EMERGING BLOCK PATTERN TO THE WEST WITH LOW CUTTING OFF
OVER IDAHO TUESDAY.  MOIST UNSTABLE AIRMASS WEST OF DIVIDE TO
WARRANT CHANCE OF SNOW SHOWERS WITH MORE STABLE BUT COLD MOIST
AIRMASS EAST OF THE DIVIDE LIKELY TO PRODUCE FLURRIES.  AEM

...TUESDAY NIGHT THROUGH SATURDAY...
LIGHT SNOW TO CONTINUE INTO WEDNESDAY BEFORE MAIN TROUGH AXIS EXITS
TO THE SOUTH WITH DRYING FILTERING IN FROM THE NORTH BY THURSDAY.
H7 WAA TAKES PLACE BY THU FROM THE NORTH. A CLASSIC SET UP WILL
ORGANIZE FOR STRONG BASIN INVERSIONS THU THROUGH SAT WITH THE
H7 WAA...THE TROUGH PROTRUDING WEST INTO NEV AND CA TO OUR SOUTH AND
THE RIDGE TO THE NORTH BULGING EAST INTO SOUTHERN CANADA. NIGHTTIME
AND MORNING FOG WILL BE A LIKELIHOOD FOR THE BASINS/VALLEYS DURING
THIS PERIOD.     LIPSON

.RIW...WINTER STORM WARNING CONTINUES TONIGHT SW MTNS ZONES 14 AND
24.  WINTER STORM WARNING LATE TONIGHT AND SUNDAY SWEETWATER COUNTY
ZONES 28>30.   WINTER WEATHER ADVISORIES CENTRAL AREAS AND FAR
SOUTHWEST VALLEYS TONIGHT OR TONIGHT AND SUNDAY ZONES 3>11..15>23
AND 25>27.
Hazardous weather outlook, Feb 1, 6:21 AM MST, 14 hours 39 minutes before
WYZ001>020-022>030-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
621 AM MST SAT FEB 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS WINTER STORM WARNINGS AND WATCHES TODAY THROUGH SUNDAY...
AND A HIGH WIND WARNING FOR TODAY FOR PARTS OF CENTRAL WYOMING.

A PACIFIC STORM SYSTEM WILL CONTINUE TO BRING HEAVY SNOW AT TIMES TO
THE WESTERN MOUNTAINS TODAY AND TONIGHT.  ALONG WITH THE SNOW...
STRONG WEST WINDS WILL CAUSE BLOWING AND DRIFTING SNOW ON THE
MOUNTAIN PASSES...THIS AFTERNOON AND TONIGHT. TOTAL SNOWFALL
AMOUNTS OF 10 TO 14 INCHES IS EXPECTED BY EARLY SUNDAY MORNING.

EAST OF THE CONTINENTAL DIVIDE...STRONG WINDS ARE EXPECTED IN AND
NEAR THE MOUNTAINS. HIGH WINDS ARE EXPECTED TODAY FOR THE EAST
SLOPES OF THE WIND RIVER MOUNTAINS AND THE GREEN AND RATTLESNAKE
MOUNTAINS.

ALSO...SNOW WILL DEVELOP TONIGHT ACROSS MANY AREAS EAST OF THE
CONTINENTAL DIVIDE. THE SNOW MAY BE HEAVY AT TIMES WITH ACCUMULATIONS
OF 4 TO 8 INCHES POSSIBLE BY EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL CONTINUE EAST OF THE CONTINENTAL DIVIDE ON SUNDAY. THE
SNOW MAY BE HEAVY AT TIMES WITH TOTAL ACCUMULATIONS OF 6 TO 12 INCHES
POSSIBLE BY SUNDAY AFTERNOON. SNOWFALL WILL CAUSE SOME TRAVEL
PROBLEMS IS LIKELY ALONG INTERSTATE 25 AND INTERSTATE 80 AS WELL AS
OTHER MAJOR HIGHWAYS IN CENTRAL WYOMING. ANOTHER LIGHT SNOWFALL EVENT
WITH COLD TEMPERATURES IS POSSIBLE MONDAY NIGHT THROUGH TUESDAY
NIGHT...MAINLY EAST OF THE CONTINENTAL DIVIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
HOWEVER...SNOWFALL REPORTS WILL BE VERY HELPFUL.

MC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter storm. Local standard time, as filed.

Winter Storm, Wind River Mountains East

When
February 1, 9:00 PM MST to February 2, 4:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Winter Storm, Salt River & Wyoming Ranges

When
February 1, 9:00 PM MST to February 2, 4:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Winter Storm, Lander Foothills

When
February 1, 9:00 PM MST to February 2, 4:00 PM MST
Where
Lander Foothills forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Winter Storm, Green Mountains & Rattlesnake Range

When
February 1, 9:00 PM MST to February 2, 4:00 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

Winter Storm, Wind River Basin

When
February 1, 9:00 PM MST to February 2, 4:00 PM MST
Where
Wind River Basin forecast zone
Reported by
NEWSPAPER
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Winter Storm, South Lincoln County

When
February 1, 9:00 PM MST to February 2, 4:00 PM MST
Where
South Lincoln County forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Winter Storm, Natrona County Lower Elevations

When
February 1, 9:00 PM MST to February 2, 4:00 PM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Winter Storm, Southwest Big Horn Basin

When
February 1, 9:00 PM MST to February 2, 4:00 PM MST
Where
Southwest Big Horn Basin forecast zone
Reported by
GENERAL PUBLIC
Coordinates
43.719, -108.442 (the zone’s center; the record gives no point)

Winter Storm, Northeast Johnson County

When
February 1, 9:00 PM MST to February 2, 4:00 PM MST
Where
Northeast Johnson County forecast zone
Reported by
GENERAL PUBLIC
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Winter Storm, Upper Green River Basin Foothills

When
February 1, 9:00 PM MST to February 2, 4:00 PM MST
Where
Upper Green River Basin Foothills forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

Winter Storm, Rock Springs & Green River

When
February 1, 9:00 PM MST to February 2, 4:00 PM MST
Where
Rock Springs & Green River forecast zone
Reported by
GENERAL PUBLIC
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

Winter Storm, East Sweetwater County

When
February 1, 9:00 PM MST to February 2, 4:00 PM MST
Where
East Sweetwater County forecast zone
Reported by
GENERAL PUBLIC
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343114, 5343115, 5343116, 5343117, 5343118, 5343119, 5343240, 5343241, 5343242, 5343243, 5343244, 5343245.